I have been very concerned with the medicine my 7 year old female, spayed Siberian Husky has been on for urinary incontinence. Everytime I boarded her, she would contract things like eye infections, colds or sore throat, and would always end up with a urinary infection. It would take close to a month or more to get her over the urinary infection. Also, I would notice she would be laying on the floor and she would get up and I noticed a puddle of urine. The Vet said she didn’t have an infection and he said she had leaking & put her on DES 2 mg. She was taking it until the leaking got under control then I cut it down to where she was only taking one every 10 days. A different Vet put her on Proin, 75 mg.
The first pill she took, within an hour I noticed she was acting like a different dog. She was lethargic, wouldn’t get out of her chair, wouldn’t eat, and the hair on her back stood straight up. The Vet didn’t know why the hair was up and he told me to cut the pills in half. I did, and the same thing happened.
I called my old Vet and immediately he said the hair standing up tells me the Proin is messing with her nervous system and not to give it to her and bring her in his office. She went back on the DES and she’s still on it but taking it 1 pill every other day. I wish I could take her off the hormones, but don’t know what to do.
My question is what are the alternatives? She is a very healthy young lady, full of vigor. We walk 2-3 miles everyday, she’s not over weight. Thank you in advance.
Urinary incontinence is typical for older spayed female dogs. I understand it is very difficult to handle the ups and downs of urinary issues. As with human females a decrease in estrogen can cause urinary incontinence. The underlying problem is usually the fact that the sphincter controlling the release of urine through the urethra is physically unable to hold back the flow against normal amounts of pressure caused by the bladder filling. This leakage can also cause chronic infections.
Hopefully, you may be able to lengthen the time of the dosages of the DES to twice a week over time. But it will be a challenge to control the incontinence without the hormonal support. Ideally, being able to taper the dose (but not discontinue), should decrease the secondary side effects of the hormones.
Keep in mind a high quality protein diet, that does not contain food dyes, preservatives or corn products should also help sustain her overall health. Best of luck.
Colleen Smith DVM, CVA